Iowa, 2016Tornadoes and Damaging Winds in Iowa, July 17, 2016
July 17, 2016 · NWS DVN · 23 events in 7 counties and zones
A nearly stationary frontal boundary spawned a line of thunderstorms that produced numerous reports of damaging winds and isolated tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 9
- Property damage
- $10 million
- Crop damage
- $15,000
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary spawned a line of thunderstorms that produced numerous reports of damaging winds and isolated tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 1:31 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 17, 1:31 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
231 AM CDT SUN JUL 17 2016
.SYNOPSIS...
Issued at 230 AM CDT Sun Jul 17 2016
Early this morning a complex of showers and thunderstorms were
moving south towards the area. These showers and thunderstorms
should affect the area shortly before sunrise. A flash flood watch
has been issued for the Highway 20 Iowa counties until 7 am CDT.
These showers and thunderstorms should sag slowly south through
the day and lead to possible redevelopment across the area this
afternoon.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 230 AM CDT Sun Jul 17 2016
Main forecast concern for the short term are the chances for
showers and thunderstorms today and tonight. The area is in a
slight risk for severe weather. Showers and thunderstorms will be
ongoing at the beginning of the period and will affect the
forecast for later today. There are two possible mesoscale scenarios
for this afternoon and both depend on where this morning's
convection ends up.
Synoptic scale continues to feature a jet to the north as waves
continue to move through the flow. A warm/cold front will move
north through the day today and then back south this evening. This
boundary along with OFBs in the area will lead to the
redevelopment of showers and thunderstorms. H85 in the ECMWF
exhibits convergence tonight across the southern CWA.
Scenario 1. The convection tonight continues its push south. This
is supported by MUCAPE, meso beta, and Corifidi vectors. This will
likely lead to convective cloud debris across the area, limiting
overall instability. In this scenario, severe weather would be
less likely this afternoon. Convection could fire on the remament
OFBs to our south and we may not destabilze much. We're not sure
this is the right solution as convection currently looks to be
becoming elevated in nature. The CAMs have scenario 1 being not
likely.
Scenario 2. Cold pool driven convection on the nose of a veering
LLJ will slowly drift south across the CWA this morning. This
would set up a psuedo OFB, thermal gradient, across our CWA. As
another wave approaches the area from the west this afternoon
redevelopment will occur. With the jet close enough to the CWA,
deep layer shear will be sufficient for supercell structures with
a large hail threat. The supercells will likely merge into wind
producing clusters shortly after initiation. With the warm front
close to the area, backed sfc winds may increase a short lived
tor threat with the initial supercells. As the high builds in from
the west expect the sfc boundary to sag south. Convergence at H85
will lead to contiunued convection through the overnight across
the south.
Scenario 2 looks the most likely at this time and is supported
heavily by the CAM ensembles at NCAR.
.LONG TERM...(Monday through Saturday)
ISSUED AT 230 AM CDT Sun Jul 17 2016
Monday will see focus for any storms across portions of southeast
Iowa, northeast Missouri and west central Illinois, mainly in the
morning. Focus then looks to shift just south of the area by
afternoon ahead of cool front. May see renewed round of storms
Monday night, especially south of Hwy 30, as shortwave crests plains
upper ridge and dives ESE interacting with retreating frontal
boundary. Some potential exists for upscale growth into a forward
propagating MCS with some severe and heavy rain, and if signal
persists or strengthens will need to ramp up precip chances. Temps
will be quite challenging and modulated by extent, magnitude and
duration of convection. Precipitation chances persist Tuesday
through Wednesday with eventual passage of warm front, which looks
to bring quick increase in heat/humidity for latter half of the
week.
The main story continues to focus on potential for a couple of hot
days across the area Thursday and Friday. Model solutions are
perhaps a bit less aggressive with the strength of the upper ridge
than a few days ago, but still highly anomalous, with thermal
parameters (850 mb temps 25c to 28c) still supportive of highs well
into the 90s. Friday still looks to be the hottest day with
potential for widespread mid to upper 90s in deep mixing southwest
flow ahead of next cool front. Dew points likely pooling into the
70s with aid of evapotranspiration from crops, will lead to heat
index reading around or above 100 degrees. Friday dew points may
be a bit challenging with gusty southwest winds and deeper mixing,
which could lower dew points into the 60s some areas. Still, this
drying would likely lead to hotter temperatures thus similar result
of the likelihood of near or above triple digit heat index readings.
GFS and ECM still show a cold front sliding down through the area
Friday night into Saturday, bringing slightly cooler temperatures
along with a return of storm chances for the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1148 PM CDT Sat Jul 16 2016
06z TAFS adjusted with additional refinements to timing of
overnight connection. Have framed a 2 hour tempo group window at
KCID, KDBQ, and KMLI with a VCTS at KBRL where there is less
confidence in storms occurring. KCID would have the best potential
for some strong winds during the early morning, but overall the
convection is expected to be trending down at that time. Renewed
thunderstorms development is expected Sunday afternoon into the
evening.
&&
.DVN Watches/Warnings/Advisories...
IA...Flash Flood Watch until 7 AM CDT this morning for Buchanan-
Delaware-Dubuque.
IL...None.
MO...None.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...05
AVIATION...RP KinneyHazardous weather outlook, Jul 17, 2:07 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 AM CDT SUN JUL 17 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180815-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
307 AM CDT SUN JUL 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK AREA NEAR TO NORTH
OF INTERSTATE 80 THIS MORNING. THE MAIN THREATS WILL BE HEAVY RAIN
AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING...STRONG GUSTY
WINDS...AND LIGHTNING.
THUNDERSTORMS ARE LIKELY TO REDEVELOP OVER PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON INTO EVENING. THE MAIN THREATS FROM
THESE STORMS WILL BE DAMAGING WINDS AND HEAVY RAIN...ALTHOUGH
HAIL IS POSSIBLE WITH THE STRONGEST STORMS. THE STORM PREDICTION
CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK OF
SEVERE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY THROUGH WEDNESDAY...THERE IS A DAILY CHANCE OF THUNDERSTORMS.
IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT WITH THESE STORMS.
HOT AND HUMID WEATHER IS LIKELY MID TO LATE WEEK. HEAT INDEX
VALUES ARE EXPECTED TO BE IN THE 90S TO NEAR 100 DEGREES ON
WEDNESDAY...AND AT OR ABOVE 100 DEGREES THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK
AREA THIS MORNING...AND AGAIN FROM MID AFTERNOON THROUGH THIS
EVENING.
Thunderstorm Wind, Buchanan
- When
- July 17, 3:49 AM CST
- Where
- Buchanan County, 1.02 mi W of Jesup
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.480, -92.070
Local media report of an empty grain bin that was destroyed and blown into another structure.
Thunderstorm Wind, Buchanan
- When
- July 17, 3:54 AM CST
- Where
- Buchanan County, 1.02 mi W of Jesup
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.480, -92.070
The fire department reported a grain bin was destroyed with another having its side pushed in by the wind.
Thunderstorm Wind, Buchanan
- When
- July 17, 3:55 AM CST
- Where
- Buchanan County, 1.47 mi NNW of Independence
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -91.890
A trained spotter estimated winds of 70 to 75 mph based on the movement of the trees. No damage was visible at the time of the report.
Tornado, Benton
- When
- July 17, 3:58 AM CST to 4:00 AM CST
- Where
- Benton County, 1.18 mi S of Vinton to 1.61 mi ESE of Vinton
- Rating
- EF2
- Path length
- 1.59 mi
- Path width
- 100 yd
- Injuries
- 5 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 42.153, -92.033
A tornado tracked across the southern parts of Vinton, with damage to over a dozen homes, an apartment complex and other buildings including some roofs removed. Numerous power poles and trees were down with damage to other structures like a cell phone tower and some corn fields.
Thunderstorm Wind, Linn
- When
- July 17, 4:10 AM CST
- Where
- Linn County, 1.24 mi SE of Palo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.060, -91.760
A trained spotter observed power flashes around 5:10 AM CDT this morning and later in the morning there were power lines observed down in the area with the power out.
Thunderstorm Wind, Linn
- When
- July 17, 4:15 AM CST
- Where
- Linn County, 2.31 mi SSW of Cedar Rapids
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.970, -91.670
The KCRG weather equipment measured 61 MPH at the Xavier High School on the west side of Cedar Rapids.
Tornado, Benton
- When
- July 17, 4:15 AM CST to 4:19 AM CST
- Where
- Benton County, 1.35 mi ESE of Norway to 0.96 mi E of Walford
- Rating
- EF1
- Path length
- 3.46 mi
- Path width
- 75 yd
- Continued into
- Linn, Ia (DVN)
- Property damage
- $25,000
- Crop damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.891, -91.897
A tornado touched down southeast of Norway and tracked southeast to Walford and then into Linn County. It damaged 2 farmsteads before reaching Walford. In Walford, it damaged the roofs of numerous homes.
Tornado, Linn
- When
- July 17, 4:19 AM CST to 4:21 AM CST
- Where
- Linn County, 3.91 mi SW of Fairfax to 3.68 mi SW of Fairfax
- Rating
- EF2
- Path length
- 0.53 mi
- Path width
- 75 yd
- Injuries
- 4 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.879, -91.832
A tornado from Benton County continued southeast through southeastern portions of Walford. The tornado damaged the roofs of numerous homes. One home was completely destroyed when it collapsed on itself, apparently aided by wind blown debris.
Thunderstorm Wind, Delaware
- When
- July 17, 4:25 AM CST
- Where
- Delaware County, 1.47 mi SSW of Manchester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.460, -91.460
A storm survey team observed numerous tree branches down that were greater than 6 inches in diameter. The time is estimated based on radar.
Thunderstorm Wind, Jackson
- When
- July 17, 5:02 AM CST
- Where
- Jackson County, 0.51 mi E of Maquoketa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.070, -90.670
The emergency manager reported a couple of trees were uprooted in the town of Maquoketa.
Tornado, Jackson
- When
- July 17, 5:03 AM CST to 5:04 AM CST
- Where
- Jackson County, 0.23 mi SSW of Andrew to 0.8 mi ENE of Andrew
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $5.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.147, -90.602
A NWS storm survey team reported an EF-1 tornado crossed the southern parts of the town of Andrew. A building at the local coop was destroyed and numerous trees were snapped.
Thunderstorm Wind, Clinton
- When
- July 17, 5:13 AM CST
- Where
- Clinton County, 3.17 mi SSE of Calamus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.780, -90.740
A public drone video showed that two apparent severe thunderstorm down-bursts had damaged corn in a field south of Calamus.
Thunderstorm Wind, Scott
- When
- July 17, 5:22 AM CST
- Where
- Scott County, 0.69 mi N of Gambrill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.760, -90.550
A COOP Observer reported a Mulberry tree was blown over, numerous other tree limbs were down.
Thunderstorm Wind, Scott
- When
- July 17, 5:22 AM CST
- Where
- Scott County, 2.14 mi SSW of Scott County Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.690, -90.540
Estmated winds of 60 MPH by a NWS Employee.
Thunderstorm Wind, Clinton
- When
- July 17, 5:23 AM CST
- Where
- Clinton County, Dewitt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.820, -90.550
The De Witt law enforcement reported trees were down in the town.
Thunderstorm Wind, Jackson
- When
- July 17, 5:23 AM CST
- Where
- Jackson County, 0.86 mi SE of Andrew
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- Law Enforcement
- Coordinates
- 42.140, -90.590
Local law enforcement reported significant damage to a building with nearby trees twisted and some farm equipment knocked over.
Thunderstorm Wind, Scott
- When
- July 17, 5:25 AM CST
- Where
- Scott County, 0.69 mi S of Parkview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.690, -90.580
A NWS employee reported a 3 inch tree limb was down in a driveway.
Thunderstorm Wind, Scott
- When
- July 17, 5:25 AM CST
- Where
- Scott County, 1.24 mi WNW of Davenport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.540, -90.600
A trained spotter reported tree branches were down along the 2200 block of North Washington Street in Davenport. The time was estimated using radar.
Thunderstorm Wind, Clinton
- When
- July 17, 5:25 AM CST
- Where
- Clinton County, Dewitt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.820, -90.550
The emergency manager reported numerous trees were down on the southeast side of the town of De Witt. A few trees fell on the roofs of houses.
Tornado, Scott
- When
- July 17, 5:27 AM CST to 5:30 AM CST
- Where
- Scott County, 2.41 mi SE of Parkview to 3.73 mi SSE of Scott County Park
- Rating
- EF0
- Path length
- 1.95 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.674, -90.549
A NWS storm survey team reported a brief EF-0 tornado did damage to trees and downed corn stalks.
Thunderstorm Wind, Scott
- When
- July 17, 5:30 AM CST
- Where
- Scott County, 1.48 mi NNE of Davenport Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.640, -90.570
A NWS employee reported 4 to 6 inch diameter branches were broken off and blown 100 to 200 yards. The tree was along U.S. 61 north of Le Claire road east of Eldridge.
Thunderstorm Wind, Scott
- When
- July 17, 5:35 AM CST
- Where
- Scott County, 1.73 mi NW of Bettendorf
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.550, -90.540
A NWS employee reported a tree was uprooted and the crown of a tree was snapped along with several 6 inch diameter branches down. Time was estimated by the radar.
Tornado, Scott
- When
- July 17, 5:36 AM CST to 5:39 AM CST
- Where
- Scott County, 2.89 mi SW of Princeton to 2.22 mi S of Princeton
- Rating
- EF1
- Path length
- 2.09 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.644, -90.394
A NWS storm survey team reported a brief EF-1 tornado did some damage to corn crops and some hardwood trees were snapped off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, July 17 to 18, 2016$200,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Massachusetts, July 17, 2016$45,000 · 50 kt wind · 6 events
- Tornado and Hail in Illinois, July 17, 2016EF1 · 3 events
- Flash Flooding and Damaging Winds in Alabama, July 17 to 21, 2016$24,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 17, 2016$18,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Georgia, July 17, 2016$20,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 17, 2016$15,000 · 2 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 17, 20162.75 in hail · 11 events
- Lightning Strike in South Carolina, July 17, 2016$15,000 · 1 event
- Hail and Damaging Wind in Colorado, July 17, 20161.75 in hail · 8 events
- Hail in Montana, July 17, 2016$500 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 17 to 18, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652834, 652836, 652829, 652845, 652830, 652837, 654434, 654436, 652848, 652832, 652807, 652842, 652823, 652825, 652821, 653944, 652824, 652833, 652838, 652810, 652828, 652827, 652817.